Alert archive / Virginia / Small Craft Advisories in 2012

Small Craft Advisory 5, NWS Wakefield, VA

January 12, 2012

NWS Wakefield, VA issued this small craft advisory at Jan 12, 2012, 10:20 AM EST. It took effect at Jan 13, 2012, 1:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2012, 10:20 AM EST (15:20 UTC)
In effect from
Jan 13, 2012, 1:00 AM EST
Expired
Jan 13, 2012, 7:00 PM EST
In force
18 hr
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 6:37 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 12, 6:37 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 AM EST THU JAN 12 2012

.SYNOPSIS...
LOW PRESSURE TRACKS INTO NEW ENGLAND LATER TODAY. A STRONG COLD
FRONT CROSSES THE REGION TONIGHT. CANADIAN HIGH PRESSURE BUILDS
INTO THE AREA FROM FRIDAY THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
LAST MILD DAY FOR A WHILE AS FA REMAINS BETWEEN LOW PRESSURE
LIFTING NE TOWARD NEW ENGLAND AND APPROACHING UPPER LOW AND COLD
FRONT APPROACHING FROM THE WEST. TSCTNS SHOWING MOISTURE AROUND AT
DIFFERENT LEVELS FOR SKIES TO AVERAGE PT SUNNY. GIVEN RATHER WARM
START TO THE DAY (40S) AND A SW WIND AVGG 10-20 MPH...H5 TEMPS
SUPPORT HIGHS 60-65 EXCEPT U50S NRN MOST COUNTYS.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
ALTHOUGH LATEST MODELS AGREE THAT A STRONG COLD FRONT CROSSES THE
REGION TONIGHT...MODELS DO DIFFER IN THE MOISTURE FIELDS WHICH
MAKES ANY POP FORECAST TRICKY. NAM IS MUCH DEEPER AND FURTHER
SOUTH WITH THE ITS MOISTURE WHILE GFS/SREF IS FURTHER NORTH AND
WEST. GIVEN THE DIFFERENCES...KEPT LOW CHC (LIQUID) POPS ACROSS
WESTERN COUNTYS THIS EVENING THEN CHC POPS ALL AREAS FROM LATE
EVENING THROUGH THE OVERNIGHT HOURS. NOT BUYING THE CATEGORICAL
POPS THE NAM IS PROJECTING. TO MAKE MATTERS EVEN MORE COMPLICATED
PTYPE ISSUES ARISE LATE TONITE AS CRITICAL THICKNESSES CRASH DUE
TO THE STRONG CAA BEHIND FROPA. QUESTION IS WHETHER THE MOISTURE
EXITS OFF THE COAST BEFORE THE COLDER AIR ALLOWS FOR A MIX OR
CHANGEOVER TO SOME WET SNOW SHOWERS. GIVEN SOME LINGERING MOISTURE
IN ALL MODELS ACROSS NWRN COUNTYS...HAVE ADDED A FEW HOUR PERIOD
OF MIX RAIN/SNOW SHOWERS TO AREAS MAINLY NW OF RICHMOND LATE
TONITE. NOT EXPECTING ANY ACCUMULATIONS ATTM. LOWS FALL INTO THE
L-M30S WRN COUNTYS TO U30S-L40S ALONG THE COAST ALONG WITH GUSTY
WEST WINDS DEVELOPING BY 12Z.

KEPT A SLGHT CHC (RAIN/SNOW SHWR) POP ACROSS LWR MD ERN SHORE ARND
12Z FRI DUE TO LINGERING MOISTURE THERE. OTW...IT IS A MID JANUARY
REALITY CHECK AS STRONG CAA FOLLOWS THIS FRONT. THIS SHOULD RESULT
IN VERY WINDY CONDITIONS FRIDAY. 1000-850 MB LAPSE RATES REACH 10C/KM
IN THE WAKE OF THE FRONT AND WIND SPEEDS AT 850 MB ACCORDING TO THE
LATEST DATA GFS APPROACH 40 KT FRIDAY MORNING AND ONLY DROP SLIGHTLY
INTO THE AFTERNOON. EXPECT MOSTLY SUNNY SKIES WITH WINDS AVERAGING
20-30 MPH (HIGHER GUSTS POSSIBLE). HIGHS IN THE 40S.

CANADIAN HIGH PRESSURE BUILDS INTO REGION ALONG WITH DIMINISHING
WINDS FRIDAY NIGHT AND SATURDAY. LOWS FRIDAY NIGHT IN THE 20S. HIGHS
SATURDAY 40-45 EXCEPT U30S ACROSS THE LWR MD ERN SHORE.

ADJUSTED SAT NIGHTS & SUNDAYS FORECAST A BIT BASED ON LATEST DATA.
CONCERN WAS FOR A NORTHERN STREAM CLIPPER TYPE LOW TO QUICKLY DROP
SE AND POSSIBLY PRODUCE SOME SNOW SHOWERS / FLURRIES. BOTH THE 00Z
GFS AND ECMWF SUGGEST (MODIFIED ARCTIC) AIRMASS IS TO DRY EAST OF
MTS TO SUPPORT ANY PRECIP AT THE GROUND WITH ANY MOISTURE FROM THIS
SYSTEM GOING INTO CLOUD COVERAGE. CHANGE WAS TO DROP ANY MENTION
OF SNOW SHOWERS / FLURRIES FROM THE GRIDS. WHAT THIS SYSTEM WILL
DO IS REINFORCE THE COLD AIR ACROSS THE REGION. LOWS SAT NIGHT IN
THE 20S. HIGHS SUNDAY ONLY IN THE M30S-L40S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE MAINTAINS BELOW NORMAL TEMPERATURES THROUGH MONDAY
NIGHT. ANOTHER COLD FRONT MOVES THROUGH TUESDAY NIGHT. THIS WILL
BE ACCOMPANIED BY MILDER TEMPERATURES (TUESDAY) AND HAVE SLIGHT
CHANCE OF RAIN SHOWERS THEN.

HIGH TEMPERATURES IN THE 40S MONDAY...50S ON TUESDAY AND IN THE
45 TO 50 DEGREE RANGE ON WEDNESDAY. LOWS MODERATE FROM THE 20S SUN
NIGHT...U20S-L30S MON NIGHT AND M30S-L40S TUES NIGHT.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
IFR/MVFR CONDS MAY CONTINUE FOR ANOTHER FEW HOURS FOR RIC/SBY WITH
PLENTY OF LOW-LEVEL MOISTURE REMAINING FOLLOWING LAST NIGHT`S
RAIN. PRIMARILY VFR FOR PHF/ORF/ECG. 10-15 KT SW WINDS WILL
CONTINUE TDY...GUSTING TO AROUND 20 KT AT TIMES. THE WINDS RAMP UP
LATE TONIGHT AS A STRONG COLD FRONT CROSSES THE WATERS. GUSTS TO
AROUND 25 KT ARE POSSIBLE AT ALL TERMINALS. THAT ASIDE...VFR
CONDS WILL PREVAIL TONIGHT AND FRI. HI PRES WILL SLOWLY BUILD IN
FM THE W FRI AFTN THRU MON.

&&

.MARINE...
OCCLUDED LOW PRES SYSTEM CONTINUES TO PUSH OFF TO THE NE THIS
MORNING WITH SCA CONDS OVER ALL LOCAL WATERS. THE SCA IS SET TO
EXPIRE AT 15Z FOR THE BAY/SOUND AS WINDS WILL SUBSIDE DURING THE
DAY FROM A LACK OF CAA AND RELAXING PRES GRADIENT. SEAS WILL
CONTINUE TO BE AOA 5 FT OVER COASTAL WATERS THRU THE DAY W/ A
PERSISTENT SOUTHERLY FETCH...SO HAVE EXTENDED THE SCA THERE UNTIL
09Z TONIGHT.

AFTER A BRIEF LULL IN THE WINDS LATE TODAY/EARLY TONIGHT...WINDS
RAMP BACK UP OVERNIGHT WITH THE APPROACH OF A STRONG COLD FRONT.
ALTHOUGH STRONGEST WINDS ALOFT (~60 KT AT 850 MB) WILL BE AHEAD OF
THE FRONT...FOLLOWING THE FROPA STRONG CAA AND MIXING WILL ALLOW SFC
WINDS TO APPROACH GALE FORCE OVER COASTAL WATERS...AND EASILY SCA
CRITERIA OVER THE BAY/SOUND. THEREFORE HAVE ISSUED A GALE WATCH FROM
09Z TO 21Z FRI FOR ALL COASTAL WATERS WITH FREQUENT GUSTS AROUND 35
KT POSSIBLE. SEAS WILL BUILD TO 6-7 FT. BENIGN CONDS RETURN OVER THE
WATERS THIS WEEKEND AS HIGH PRES BUILDS IN FROM THE W.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     ANZ630>634.
     GALE WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
     ANZ650-652-654-656-658.
     SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...AJZ
LONG TERM...MPR/LSA
AVIATION...MAS
MARINE...MAS
Hazardous weather outlook, Jan 12, 3:46 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 AM EST THU JAN 12 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-130900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
346 AM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS WILL AVERAGE BETWEEN 20 TO 30 MPH WITH HIGHER GUSTS
POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-130900-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
346 AM EST THU JAN 12 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-130900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
346 AM EST THU JAN 12 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 11:12 PM ESTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach48 min
Jan 11, 11:34 PM ESTSpecial Weather StatementAKQBrunswick, Dinwiddie, Greensville, Lunenburg, City of Emporia41 min
Jan 11, 11:37 PM ESTSpecial Weather StatementAKQYork, City of Hampton, City of Newport News, City of Poquoson23 min
Jan 12, 12:18 AM ESTSpecial Weather StatementAKQBrunswick, Chesterfield, Dinwiddie, Greensville, Henrico, City of Colonial Heights and 4 more42 min
Jan 12, 12:52 AM ESTSpecial Weather StatementAKQChesterfield, Hanover, Henrico, City of Richmond38 min
Jan 12, 1:31 AM ESTSpecial Weather StatementAKQCaroline, Essex, Hanover44 min
Jan 12, 2:36 AM ESTGale WatchAKQ8 hr
Jan 12, 10:20 AM ESTGale WarningAKQ33 hr

Nearby

Small Craft Advisories in Virginia, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.